Ask an Eye Doctor and Get an Answer ASAP
Hi. I'm online and happy to answer your question today.
I am sorry to hear about all the difficulties you are having with your eye. From what you have told me it sounds like the primary problem that is damaging your vision is leakage/swelling in your retina, more specifically in an area of your retina called the macula.
Your ophthalmologist was correct in thinking that your lumigan eye drops may have been contributing to the macular swelling and I agree with changing to another drop to see if things improved. From what you have posted, it seems that the problem continued to get worse off the drops, which is not uncommon, and that, after further testing, it was decided that you are suffering from wet macular degeneration.
Avastin injections are the current state-of-the-art treatment for wet macular degeneration (wet armd) and, as you have already learned, multiple injections are needed to control the leakage and swelling in your retina. As a retina specialist myself I treat a large number of patients like yourself and, from what you have told me, you seem to be in excellent hands. In my opinion the retina doctors at UCSD are top-notch.....even the ones who are in their 70's :o)
Avastin and Lucentis, along with a recently approved medicine called afibercept, are the current best treatment we have for your condition. At this point I strongly recommend that you continue with the injections in order to have the best chance to decrease the leakage and swelling in your macula and, hopefully, regain as much vision as possible. Delaying injections when indicated can greatly reduce your chances of regaining vision.
If necessary for control of your eye pressure I think it would be OK to start back on your lumigan. While this may be contributing in some small way to your retinal swelling the risks of your eye pressure being poorly controlled outweigh, in my opinion, the possible retinal involvement the drops may be having.
In regards XXXXX XXXXX glaucoma doc wanting to place a shunt in your eye to decrease your pressure....if your optic nerve is not working, it doesn't matter how well your retina is functioning. That being said, if your eye pressure will allow it, I would rather that you get the macular edema/leakage from your wet ARMD under control before having another glaucoma surgery.
So. What is the botXXXXX XXXXXne here? I recommend you continue with the intraocular injections as recommend by the doc at UCSD without delay.
Does this make sense to you?
And, now, the obligatory word from our sponsors: :o)
I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the Accept button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much. Positive Feedback and/or Bonus is welcomed and appreciated.
I see that you are offline. We can use the Q&A system to 'text message' each other. An email will be sent to each of us every time something is posted to this thread.